Northland's top St John paramedic says users of legal highs are suffering from life-threatening seizures induced by the synthetic drug.

Over the past six months there had been a rise in the number of patients requiring medical help as a result of using legal highs, Northland St John manager Tony Devanney said.

And a Northland public health leader wants his fellow doctors to report any adverse reactions to legal highs as GP concerns over the drugs increase, with one woman known to smoke 14 joints of synthetic cannabis a day.

Northland's medical profession could be at the front line of getting individual legal highs banned, with the Ministry of Health asking them to report any adverse affects of psychoactive substances on their patients.

Advertisement

Mr Devanney said in two St John cases, involving men in their late teens and early 20s, they had smoked some legal highs that had triggered serious epileptic seizures.

They had been lucky they were with people who had raised the alarm.

"These seizures induced by these nasty, terrible legal highs are life threatening. They can cause brain damage which may manifest in all sorts of ways including learning difficulties," Mr Devanney said.

St John officers treated those suffering from legal-high induced seizures like any other seizure patient. In both of the serious Whangarei cases both men had been taken to hospital.

The ministry wants health professionals to provide adverse reaction reports on legal highs that can then be used to ban individual products.

Under the Psychoactive Substances Act, introduced last July, licensed retailers can sell the substances, also dubbed legal highs, deemed to pose a low risk of harm.

But the Ministry of Health can then ban approved products based on reports of adverse effects provided to the Centre for Adverse Reactions Monitoring and the National Poisons Centre.

The ministry has already used this to ban five previously approved products.

There are still 41 psychoactive substances allowed to be sold.

Manaia PHO clinical governance boss at GP Dr Kyle Eggleton said doctors in the region were becoming increasingly concerned about the effects of legal highs, with many seeing patients who were experience problems with them.

Dr Eggleton said he was aware of one woman who was smoking up to 14 synthetic cannabis joints a day, which was major worry.

"She's experiencing drowsiness a lot of the time and is getting poor sleep as well as nausea and vomiting," he said.

"But the main risk is psychosis and mental-health issues that result from using legal highs.

"That's what we are generally concerned about.

"I don't think you would find any doctor who isn't concerned (about legal highs) or who thinks that these things should be readily available."

Dr Eggleton said adverse effects of any drugs are generally under reported, but he urged doctors to ensure they reported adverse effects from legal highs - "and that they are then listened to" - so the products can be taken out of circulation.

Police have also noticed a rise in the number of legal high related call outs.

Far North area prevention manager Senior Sergeant Chris McLellan said officers were attending violent incidents including aggravated robberies, domestics and thefts on a regular basis that were linked to the use of legal highs.

He said police were working closely with the Northland District Health Board to try to curb the use.

Police also wanted to hear about anyone selling legal highs without an interim licence and those selling to those under 18.

"We will act straight away," Mr McLellan said.